Hello again!

Some may remember that i posted a while ago about having a bad taste in my mouth and smell in my nostrils and i had been wondering if it could be caused by all the medication i am on. Well i went to my excellent G.P. who gave me a nasal spray and some nystatin as i had oral thrush. He said all the symptoms could be caused by gastric reflux so he also gave me 20mg daily of omeprazole. I pwas only mildly aware of gastric reflux happening but now, inspite of the omeprazole, i am aware that is happening every 4/5 days and is really bad. I have an appointment to review in another few days.

I realise from your posts that quite a few of you suffer from gastric reflux and am wondering if our meds could cause this. I would welcome any advice about how to deal with this. This is the first christmas that i have LOST weight as i am scared to bring on the syptoms. Many thanks in anticipation x

10 Replies

  • Thank you so much for taking the time to post this info and video. I am going to watch it this evening. I am really grateful for your interest. X

  • Hello Bigleg. I have been on this Banting diet for a year now. I've lost 5kg without trying and feel so much better in all ways. I can't say whether it's affected my AF as its controlled by medication anyway. I've hesitated to mention this on this site as it is controversial! My GP says it's okay and my cholesterol level has dropped so I'm not worried. Tim Noakes has a good website that lists acceptable foods, but the basics are simple: NO sugar, low carbs, no processed food, no low-fat foods and so on. I have double cream yogurt for breakfast and don't feel hungry all day.

    (Not all doctors agree with this. There will be letters...)

  • Hi Dedeotte,

    You may have read my previous posts and my concerns about acid reflux following my Ablation in 2014.

    After investigation I was diagnosed with a Hiatus Hernia and take Lansoprazole which helps a little but l can identify with the taste and peculiar odour.l make my own saline nasal spray and use a nice little glass spray bottle bought on line especially for the purpose.

    The Oesophagus can sometimes be damaged during Ablation due to its heat sensitivity and close proximity to the heart.That is why some EP's put the patient on a short course of Lansoprazole following Ablation.

    The symptoms do lessen it time with help from medication and also if you are near to the beach a brisk walk breathing in the enzymes from the sea I find helps clears the sinuses...

    Hope your feeling better soon.


  • Thanks Carol and lovely to hear from you. I had forgotten that you had this problem as well. I seemed to be ok after ablation re acid reflux but the horrid taste and smell did start fairly soon after and my G.P. said that i may have had "silent reflux" that has just become not so silent!! I also take bisphosphonates for osteoporosis which create oesophagal problems, so i have stopped those. I will try the nasal flushing. Thanks again and a happy new year to you.

    Jane x

  • Unfortunately the medications can run havoc with your digestion system as mine did. Pre and post ablation medication got me so sick I'm still 20 pounds less than before the afib started. Having said that, I am very grateful for my ablation and how successful it has been. No more medication except for blood thinner and I'm eating again.

  • Im so pleased things have worked out well. My aim ,if my second ablation works, is to get off as much medication as possible . Will be on warfarin for life but i dont think that is the culprit. Thanks for your reply. X

  • Hi. Yes medications can cause your symptoms and af can be related but weight loss and increasing reflux symptoms need proper investigation's and should not be automatically assumed are a side effect of medication.

    Please see your gp soon.

  • Hi Howsgilly. Thanks so much for your concern. I have a follow up appointment with my G.P. on wednesday so will let you know the result. X

  • There are many things including medication that can effect the balance of good and bad bacteria in the stomach causing a number of gastric problems including reflux, yeast overgrowth etc etc..... it may be worth reading up about Candida Albicans and consider taking a good probiotic supplement (20 Billion+)

  • Thanks. Good advice. I have just started taking probiotics.

    I managed to get an earlier doctors appointment today. He is trying me on a higher dose of omeprazole and have to go back in 2 weeks. The thrush has now gone but he did warn it would come back if the underlying cause was still there so i will read up on the candida.

    Thanks again. X

You may also like...